Kentucky, 2015Tornado and Flash Flooding in Kentucky, July 1, 2015
July 1, 2015 · NWS JKL · 5 events in 3 counties and zones
Heavy rain from thunderstorms lead to flash flooding across portions of Pulaski and Jackson counties during the late afternoon and evening hours of July 1, 2015. A brief, and quite unexpected, tornado touched down briefly in Pulaski county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from thunderstorms lead to flash flooding across portions of Pulaski and Jackson counties during the late afternoon and evening hours of July 1, 2015. A brief, and quite unexpected, tornado touched down briefly in Pulaski county. A funnel cloud from the same storm/shower that produced the tornado was sighted in Whitley county later in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 1, 2:54 PM EST, 6 minutes earlier.
Area forecast discussion, Jul 1, 2:54 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
354 PM EDT WED JUL 1 2015
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 347 PM EDT WED JUL 1 2015
FRONTAL ZONE REMAINS STRETCHED ACROSS EASTERN KENTUCKY THIS
AFTERNOON...FROM NEAR PAINTSVILLE...OVER TO STANTON. ACTIVITY HAS
INCREASED ALONG THIS CONVERGENCE ZONE THIS AFTERNOON...BUT LIMITED
INSTABILITY AND SHEAR IS KEEPING EVERYTHING FAIRLY WEAK COMPARED
WITH THE PAST FEW DAYS. OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION
CONTINUES TO PUSH EAST WITH A BAND OF RAIN AND WILL BE EXITING
EASTERN KENTUCKY OVER THE NEXT 2 TO 4 HOURS.
QUESTION THEN TURNS TO WHAT HAPPENS OVERNIGHT. IT APPEARS WE MAY
SEE MOST OF THE CURRENT ACTIVITY ALONG THE FRONTAL BOUNDARY DIE
OFF AS INSTABILITY DECREASES THIS EVENING. THEN WE WILL TURN
UPSTREAM TO SEE WHAT CONVECTION FIRES OFF OVER THE PLAINS AND
EXACTLY WHERE THIS OCCURS. MODELS REMAIN VARIABLE ON TRACK OF MCS
TONIGHT. GOING TO STAY FAIRLY CLOSE TO PREVIOUS FORECAST AND MAKE
VERY FEW CHANGES GIVEN THE DEGREE OF UNCERTAINTY ON HOW TONIGHT
WILL EVOLVE. ANY MCS WOULD LIKELY BE APPROACHING THE AREA TOWARDS
DAYBREAK...SO HAVE GONE WITH THE HIGHEST POPS LATE TONIGHT.
WHATEVER IS LEFT FROM OVERNIGHT MCS MAY TRACK ACROSS THE AREA ON
THURSDAY...KEEPING THE WEATHER VERY UNSETTLED. A SHORTWAVE TROUGH
WILL PUSH ACROSS THE AREA THURSDAY NIGHT...KEEPING THE THREAT OF
RAIN GOING. DESPITE THE PERSISTENT WET WEATHER...TOO MUCH
UNCERTAINTY ON RAINFALL AMOUNTS TO GO WITH A FLOOD WATCH AT THIS
POINT. WILL JUST MAINTAIN THE MENTION OF LOCALLY HEAVY RAIN IN THE
HWO. PW'S ARE FAIRLY HIGH WITH A STALLED FRONTAL BOUNDARY OVER THE
REGION. THUS...IF WE CAN GET SOME TRAINING STORMS...THEN A BETTER
FLOODING THREAT MAY BE REALIZED.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 354 PM EDT WED JUL 1 2015
PERIOD BEGINS WITH DECENT AGREEMENT IN THE OVERALL TROUGH STILL
SET UP ACROSS THE EASTERN CONUS AND STRONG RIDGE IN THE WESTERN
CONUS. MODELS ARE DIFFERING IN THE AMPLITUDE OF THE SHORTWAVE
ENERGY DROPPING SE INTO THE REGION. THIS COULD HAVE IMPLICATIONS
ON THE OVERALL SURFACE FEATURES THAT DEVELOP DURING THE FIRST
PORTION OF THE LONG TERM. THEN TOWARD THE END OF THE PERIOD THE
PATTERN LOOKS TO SHIFT FROM LONG WAVE TROUGH TO WEAKER TROUGHING
ACROSS THE EAST WHILE RIDGING BREAKS DOWN IN THE WESTERN US.
MODELS CONTINUE TO VERY IN THIS PERIOD...HOWEVER AGREE WITH A
OVERALL CHANGE IN THE PATTERN.
SURFACE BOUNDARY WILL CONTINUE TO MEANDER ACROSS THE REGION
THROUGH THE FIRST PART OF THE LONG TERM. THERE REMAINS A FAIR
AMOUNT OF VARIABILITY IN EXACT LOCATION OF THE BOUNDARY FROM MODEL
TO MODEL. THIS WILL LEAD TO CONTINUED UNSETTLED CONDITIONS ACROSS
THE REGION. GIVEN THIS QUASISTATIONARY BOUNDARY AND MULTIPLE
UPPER LEVEL DISTURBANCES WILL LEAD TO POTENTIAL HEAVY RAINFALL
OVER SOME AREAS THROUGH THE PERIOD...HOWEVER A FAIR AMOUNT OF
UNCERTAINTY STILL EXISTS IN EXACT LOCATION OF HEAVIEST QPF.
ANOTHER COLD FRONT APPROACHES DURING THE LATE PORTION OF THE
PERIOD THAT WILL INCREASE POPS SLIGHTLY LATE TUESDAY INTO
WEDNESDAY. GIVEN VARIABILITY IN THE FRONT AND OVERALL PATTERN
CHANGE STUCK CLOSE TO MODEL BLENDS IN THE LONG TERM FORECAST.
OVERALL TEMPERATURES THROUGH THE PERIOD WILL REMAIN NEAR TO BELOW
NORMAL GIVEN THE UNSETTLED PATTERN AND TROUGH.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 145 PM EDT WED JUL 1 2015
WHILE VFR CONDITIONS HAVE RETURNED TO THE AREA THIS
AFTERNOON...CIGS WILL LIKELY COME BACK DOWN TONIGHT AS A FRONTAL
ZONE REMAINS DRAPED ACROSS EASTERN KENTUCKY. THUS...EXPECT CLOUDS
TO LOWER THROUGH THE NIGHT FALLING BACK TO IFR BY LATE TONIGHT.
ITS POSSIBLE STRATUS COULD BUILD DOWN ONTO THE RIDGES...CREATING
SOME POCKETS OF DENSE FOG FOR AIRPORTS ON THE RIDGES. WILL HAVE TO
MONITOR THAT TONIGHT. A BAND OF SHOWERS/STORMS WILL PUSH EAST
ACROSS SOUTHERN KENTUCKY THIS AFTERNOON...BUT THEN UNCERTAINTY
INCREASES TONIGHT AS A POTENTIAL MCS ORGANIZES UPSTREAM. DEPENDING
ON WHERE THIS FEATURE TRACKS...WE MAY GET MORE RAIN/STORMS LATE
TONIGHT INTO TOMORROW MORNING. HOWEVER...TOO MUCH UNCERTAINTY AT
THIS TIME TO JUMP ON THIS IDEA.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...KAS
LONG TERM...DJ
AVIATION...KAS
Hazardous weather outlook, Jul 1, 2:55 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
355 PM EDT WED JUL 1 2015
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-022300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
355 PM EDT WED JUL 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
A FEW THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING.
THUNDERSTORMS ARE POSSIBLE AGAIN LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE POSSIBLE AT TIMES FROM THURSDAY THROUGH
TUESDAY.
IN ADDITION...LOCALLY HEAVY RAIN IS A CONCERN FROM THURSDAY
THROUGH SUNDAY...LEADING TO THE POSSIBILITY OF MINOR FLOODING.
THE GREATEST THREAT WILL BE FOR THOSE LOCATIONS THAT SEE
THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KAS/DJ
Event by event
3 flash flood, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Tornado, Pulaski
- When
- July 1, 3:00 PM EST to 3:01 PM EST
- Where
- Pulaski County, 1.3 mi WSW of Burnetta to 0.9 mi SW of Burnetta
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.060, -84.800
A weather service storm survey confirmed that an EF-0 tornado briefly touched down near Nancy, KY. The estimated maximum winds in the tornado were 75 mph. The path width of the tornado was approximately 100 yards, with a path length of 0.3 miles. The tornado was on the ground for less than a minute. Minor tree damage and structural damage were observed at the intersection of Hwy 1664 and Pierce Road. An old barn collapsed due to the storm and some shingles were blown off a home. A few tombstones in a nearby cemetery were overturned by the tornadoes winds. This tornado developed from a shower. No thunder or lightning was ever observed in the area.
Funnel Cloud, Whitley
- When
- July 1, 5:20 PM EST
- Where
- Whitley County, Faber
- Reported by
- Broadcast Media
- Coordinates
- 36.880, -84.130
A funnel cloud was observed passing over Faber.
Flash Flood, Pulaski
- When
- July 1, 7:15 PM EST to 10:00 PM EST
- Where
- Pulaski County, 0.62 mi E of Faubush to 0.61 mi SE of Faubush
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.071, -84.809
A weather service employee conducting damage survey of earlier tornado reported that he observed 6 to 12 inches of water flowing across Burnetta Road.
Flash Flood, Pulaski
- When
- July 1, 8:15 PM EST to 11:06 PM EST
- Where
- Pulaski County, 0.59 mi ENE of Bourbon to 0.68 mi S of Shepola
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 37.053, -84.610
Numerous roads were closed or impassable due to flooding across southern Pulaski county. The list of roads included Slate Branch Road, Oak Hill Road, and Hwy 192. There were also reports and photographs of automobiles stranded in flood waters on Hwy 27 in Somerset.
Flash Flood, Jackson
- When
- July 1, 9:20 PM EST to 11:00 PM EST
- Where
- Jackson County, 0.55 mi E of Annville to 0.49 mi E of Annville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 37.320, -83.960
Eight inches of water was observed flowing across Hwy 3630 near Bond Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 4, 201513 deaths · 1 event
- Flash Flooding and Hail in Missouri, July 1 to 2, 20152 deaths · $4.8 million · 3 in hail · 12 events
- Hail and Damaging Winds in Georgia, July 1 to 4, 20151 death · 4 injured · $128,000 · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Missouri, July 1 to 4, 2015$2.6 million · EF1 · 112 events
- Heat in Oregon, July 1 to 5, 20151 death · 2 injured · 3 events
- Flooding in Missouri, July 1 to 31, 2015$7.4 million · 4 events
- Flooding in Illinois, July 1 to 30, 2015$1.0 million · 11 events
- Flooding in Indiana, July 1 to 30, 2015$1.1 million · 5 events
- Damaging Winds and Lightning Strikes in Tennessee, July 1 to 2, 2015$353,000 · 56 kt wind · 14 events
- Flash Flooding in New York, July 1, 2015$520,000 · 2 events
- Damaging Wind and Lightning Strike in Maryland, July 1, 2015$501,000 · 56 kt wind · 2 events
- Tornadoes and Flash Flooding in Missouri, July 1 to 2, 2015EF1 · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583519, 583513, 583509, 583510, 583512.